Tennessee, 2024

Damaging Wind and Lightning Strike in Tennessee, August 30, 2024

August 30, 2024 · NWS OHX · 2 events in 2 counties and zones

More summertime thunderstorms developed across Middle Tennessee during the afternoon and evening hours of August 30, 2024. Gusty winds were the primary threat with these thunderstorms, and one particular storm in Manchester snapped a tree onto a powerline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

More summertime thunderstorms developed across Middle Tennessee during the afternoon and evening hours of August 30, 2024. Gusty winds were the primary threat with these thunderstorms, and one particular storm in Manchester snapped a tree onto a powerline. Elsewhere, a man in Crossville was severely injured after being struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 30, 11:25 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 11:25 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 PM CDT Fri Aug 30 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Sunday)
Issued at 1210 PM CDT Fri Aug 30 2024

It is a hot, steamy day. Midday temps are a couple of degrees
lower than 24 hours ago, but humidity is higher so it feels about the
same.

The strong hot ridge that has been overhead this week will
gradually weaken through the rest of the day. As instability
builds this afternoon we will see development of scattered showers
and thunderstorms. Coverage will be around 30 percent, so most
areas will not have rain. Those that do could have brief heavy
downpours and gusty winds. We continue to see inverted-V
thermodynamic profiles favorable for strong microburst winds. We
are not under a severe storm outlook, but a few locations that
have storms could see strong enough gusts to cause a couple of
downed trees and perhaps a few brief power outages.

The forecast has Nashville reaching 99 degrees this afternoon,
but it's possible we could tie the record high of 100 set in 1951.
Crossville has a better chance to tie or even break the record
high of 92 set in 1995.

Storms will diminish early this evening as heating ends. A few
patches of fog will be possible late tonight in areas that have
rain.

Today will be the last super hot day for the foreseeable future
as the ridge falls apart and an upper level trough digs southward
from the Great Lakes over the weekend into early next week. Highs
will take a noticeable dive to the upper 80s to mid 90s on
Saturday then the 80s to near 90s on Sunday. Rain chances will
also be on the increase as a cold front move in this weekend.
Late Saturday afternoon and early evening will bring the greatest
coverage with most of the area getting some much-needed rain.

Forecast soundings do not show anything major this weekend in
terms of instability or shear, but high PWATs near 2 inches,
MLCAPE up to 1000 J/Kg, and inverted-V type profiles will be
favorable for some storms to produce wet microbursts. SPC will
maintain a marginal risk (level 1 out of 5) for severe storms in
our area on Saturday.

&&

.LONG TERM...
(Sunday Night through next Friday)
Issued at 1210 PM CDT Fri Aug 30 2024

By Monday (Labor Day), the cold front should push almost or fully
through Middle Tennessee. Slight rain chances may linger in the
far south and Plateau, but for most of us it will be good wx day
with typical temps and humidity levels. Looking ahead, temps next
week will be much better than this week's heat wave. Readings
will be normal to slightly cooler than normal. Scattered showers
and thunderstorms will be possible next week as a couple of
pockets of moisture move across the region. Extended models show
potential for another shot of even cooler air possibly coming next
weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Fri Aug 30 2024

VFR conditions are expected to continue through the evening. The
only exception will be if a storm impacts one of the terminals.
VCTS was included through the afternoon/evening hours. If a
terminal is impacted by a storm, vis could drop as low as IFR.
Fog will likely impact CKV/CSV/SRB near dawn Saturday morning.
Winds will generally be 5 kts or less for the taf period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  94  73  87 /  30  70  50  60
Clarksville    72  90  70  86 /  30  70  40  50
Crossville     66  88  65  81 /  20  70  60  70
Columbia       71  93  70  87 /  30  70  40  60
Cookeville     69  90  68  80 /  20  70  60  60
Jamestown      68  88  66  80 /  20  70  60  70
Lawrenceburg   71  93  69  86 /  20  70  40  60
Murfreesboro   72  95  70  87 /  20  70  50  60
Waverly        72  90  70  85 /  40  70  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Reagan

In the hours before

Special weather statement, Aug 30, 11:30 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1230 PM CDT Fri Aug 30 2024

TNZ056>058-301800-
Hickman TN-Lewis TN-Perry TN-
1230 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEWIS...EAST
CENTRAL PERRY AND SOUTHWESTERN HICKMAN COUNTIES THROUGH 100 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hohenwald, Centerville, Kimmins, and Pleasantville.

This includes Interstate 40 between mile markers 150 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3551 8753 3556 8774 3590 8768 3583 8736
TIME...MOT...LOC 1730Z 195DEG 20KT 3561 8761

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rose
Special weather statement, Aug 30, 12:46 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
146 PM CDT Fri Aug 30 2024

TNZ064-065-078-080-301915-
Van Buren TN-De Kalb TN-Warren TN-White TN-
146 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE KALB...WESTERN
VAN BUREN...NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES
THROUGH 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of McMinnville, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McMinnville, Doyle, and Rock Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3558 8552 3559 8574 3588 8578 3586 8545
TIME...MOT...LOC 1846Z 182DEG 14KT 3566 8564

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rose

The radar

The Nashville radar (KOHX), 136 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Cumberland

When
August 30, 1:45 PM CST
Where
Cumberland County, 1.9 mi SW of Isoline
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.058, -85.070

Lightning reportedly struck and severely injured a man worked in a tree along Wilson Road in Crossville. The man was air flighted to a Knoxville hospital due to internal burns and a broken vertebra. His injuries were not life threatening.

Thunderstorm Wind, Coffee

When
August 30, 2:02 PM CST
Where
Coffee County, 2.04 mi W of Red Hill
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.450, -86.086

Thunderstorm winds caused minor damage in Manchester. At 5th Avenue and Royal Trail, a tree was split onto a power line. Damages are a rough estimate.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199214, 1199216.